Alert archive / Indiana / Beach Hazards Statements in 2023

Beach Hazards Statement 7, NWS Chicago, IL

July 5, 2023Lake County, Porter County, Indiana

NWS Chicago, IL issued this beach hazards statement at Jul 5, 2023, 3:22 PM CDT for Lake County, Porter County, Indiana. It took effect at Jul 6, 2023, 1:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 5, 2023, 3:22 PM CDT (20:22 UTC)
In effect from
Jul 6, 2023, 1:00 PM CDT
Expired
Jul 6, 2023, 8:41 PM CDT
In force
8 hr
Issued by
NWS Chicago, IL

Counties Lake County, IN, Porter County, IN

The radar

The Chicago radar (KLOT), 73 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
535 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

094 
WHUS43 KLOT 052022
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
322 PM CDT Wed Jul 5 2023

INZ002-060430-
/O.NEW.KLOT.BH.S.0007.230706T1800Z-230707T0300Z/
Porter-
322 PM CDT Wed Jul 5 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING...

* WHAT...High wave action and dangerous currents expected at Lake
  Michigan beaches. Waves of 3 to 5 ft expected.

* WHERE...Porter County.

* WHEN...From Thursday afternoon through Thursday evening.

* IMPACTS...Swimming conditions will be life threatening,
  especially for inexperienced swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$
5 follow-up statements
780 
WHUS43 KLOT 060413
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
1113 PM CDT Wed Jul 5 2023

INZ002-061215-
/O.CON.KLOT.BH.S.0007.230706T1800Z-230707T0300Z/
Porter-
1113 PM CDT Wed Jul 5 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THURSDAY
AFTERNOON THROUGH THURSDAY EVENING...

* WHAT...High wave action and dangerous currents expected at 
  Lake Michigan beaches. Waves of 3 to 5 ft expected.

* WHERE...Porter County.

* WHEN...From Thursday afternoon through Thursday evening.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$
957 
WHUS43 KLOT 060853
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
353 AM CDT Thu Jul 6 2023

INZ001-062030-
/O.EXA.KLOT.BH.S.0007.230706T1800Z-230707T0300Z/
Lake IN-
353 AM CDT Thu Jul 6 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 1 PM CDT THIS AFTERNOON
THROUGH THIS EVENING...

* WHAT...High wave action and dangerous currents expected at Lake 
  Michigan beaches. Waves of 3 to 5 ft expected.

* WHERE...Lake IN County.

* WHEN...From Thursday afternoon through Thursday evening.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$

INZ002-062030-
/O.CON.KLOT.BH.S.0007.230706T1800Z-230707T0300Z/
Porter-
353 AM CDT Thu Jul 6 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 1 PM CDT THIS
AFTERNOON THROUGH THIS EVENING...

* WHAT...High wave action and dangerous currents expected at  
  Lake Michigan beaches. Waves of 3 to 5 ft expected.

* WHERE...Porter County.

* WHEN...From Thursday afternoon through Thursday evening.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$
635 
WHUS43 KLOT 061522
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
1022 AM CDT Thu Jul 6 2023

INZ001-002-062330-
/O.CON.KLOT.BH.S.0007.230706T1800Z-230707T0300Z/
Lake IN-Porter-
1022 AM CDT Thu Jul 6 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* WHAT...High wave action and dangerous currents expected at 
  Lake Michigan beaches. Waves of 3 to 5 ft expected.

* WHERE...Lake IN and Porter Counties.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$
070 
WHUS43 KLOT 061952
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
252 PM CDT Thu Jul 6 2023

INZ001-002-070300-
/O.CON.KLOT.BH.S.0007.000000T0000Z-230707T0300Z/
Lake IN-Porter-
252 PM CDT Thu Jul 6 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* WHAT...High wave action and dangerous currents expected at Lake
  Michigan beaches. Waves up to 4 ft expected.

* WHERE...Lake IN and Porter Counties.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$
695 
WHUS43 KLOT 070141
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
841 PM CDT Thu Jul 6 2023

INZ001-002-070245-
/O.CAN.KLOT.BH.S.0007.000000T0000Z-230707T0300Z/
Lake IN-Porter-
841 PM CDT Thu Jul 6 2023

...BEACH HAZARDS STATEMENT IS CANCELLED...

The beach hazards statement is no longer in effect.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Jul 5, 3:05 PM CDT, 17 minutes earlier.

Area forecast discussion, Jul 5, 3:05 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
305 PM CDT Wed Jul 5 2023

.SHORT TERM...
Issued at 304 PM CDT Wed Jul 5 2023

Through Thursday night...

Convection has continued to blossom across sections of the CWA,
with focus remaining on three main areas:

1) NE portion of a well-defined MCV entering far west-central IL
2) Cold front across northwest Illinois
3) Lake breeze along the IL shore

More robust cells continue to favor the front and MCV with
stronger forcing, but the lake breeze and additional local
convergence areas in the Chicago metro have been also forced
several strong cells an an otherwise uncapped environment. While
deep layer shear of around 20 knots remains a limiting factor for
a more organized severe weather threat, the thermodynamic profile
with steep low-level lapse rates and low 70F dew points is
compensating to the marginal shear. Convective strength has shown
near severe to marginally severe levels into the Chicago metro,
and with loosely organized convective clusters becoming more
likely with the front MCV, this has the making of being a drawn-
out afternoon and early evening of rather messy radar
presentation. Overall activity will gradually congeal with
eastward extent across the CWA through mid-evening. While some
more discrete cells could produce marginally severe hail, damaging
wind gusts and locally heavy downpours/flooding will be the
primary concerns. Coverage of severe convection will be dependent
on the development of more cohesive and long-lasting clusters and
could foster bowing segments from localized RIJs in the dry mid-
levels. Regarding the active Cook/DuPage Flood Watch, potential
rainfall rates of just 1-2" in an hour or less may result in
renewed flooding from Sunday's substantial rainfall.

Behind the convection, lingering showers may persist across the
east half of the CWA through the overnight hours within the right
entrance of an exiting upper jet streak. A NNW/NW push behind the
cold front overnight through Thursday will then result in
dangerous swimming conditions along the Indiana shore, but
especially Porter County, Thursday afternoon into the evening.

Kluber

&&

.LONG TERM...
Issued at 205 PM CDT Wed Jul 5 2023

Friday through Tuesday...

Friday is shaping up to be a fairly nice day with highs around the
80 degree mark and lowering humidity levels.

A gradual warming trend is forecast to begin on Saturday through
the early part of next week with highs returning to the low to mid
80s. Meanwhile, as an upper level trough over Hudson Bay will
slowly move down over Southern Ontario, it will influence the
upper level steering flow to a more northwest pattern over
Northern Illinois. At the surface, dew points will likely start to
creep upwards, back in the low to mid 60s on Saturday. Between
Saturday and Monday, models are suggesting weak ripples of
vorticity passing over the area that will keep chances for rain
and even a rumble of thunder through the weekend and into the
early part of next week, but confidence will be low on exact
placement and timing. Being under the right entrance region of a
week 300 mb jet provides for a little more encouragement for
thunder for areas south of I-80 on Saturday, but as that jet
drifts northward over the weekend the confidence weakens as well
except for when another vorticity node passes overhead.

DK/Borchardt

&&

.AVIATION...
For the 18Z TAFs...

Convection continues to gradually mature in two general areas --
the first near Illinois and Wisconsin borders and the second
along the northern fringe of an approaching MCV over west-central
Illinois. Over the next few hours, convection is expected to
increase in coverage ("fill-in") from the Wisconsin border to
central Illinois and organized into a cluster or two by early
afternoon, which will then move east across northern Illinois
this evening. Scattered convection may develop ahead of any
cluster, as well. With this in mind, the inherited TEMPO groups
at the terminals remain appropriate with 2-3 hour windows for
thunderstorms at some points this afternoon and evening. Any storm
may bring gusty winds generally from the westerly direction with
peak gusts at or above 30kt. In fact, convective gusts as high as
50 kt cannot be ruled out, particularly near DPA/ORD/MDW/GYY this
evening. Brief reductions in visibility are expected with
convection, too.

Behind convection this evening, light and variable winds will
become northwesterly and remain light through daybreak. Patchy
MVFR cigs may develop near ORD/MDW/GYY, as well. After daybreak, a
lake breeze with a north/northeasterly wind shift is expected to
move inland particularly near ORD/MDW/GYY during the morning
hours.

Borchardt

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch...ILZ013-ILZ103-ILZ104-ILZ105 until 9 PM Wednesday.

IN...Beach Hazards Statement...INZ002...1 PM Thursday to 10 PM
     Thursday.

LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 5, 2:44 PM CDT, 38 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
244 PM CDT Wed Jul 5 2023

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-061945-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
244 PM CDT Wed Jul 5 2023 /344 PM EDT Wed Jul 5 2023/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Hail Risk...up to quarter size.
     Limited Damaging Wind Risk...up to 65 mph.
  Limited Flooding Risk.
  Limited Excessive Heat Risk.

DISCUSSION...

Scattered storms will continue across the Chicago area this
afternoon. Meanwhile, a separate area of thunderstorms near the
Mississippi River will move eastward this evening. All storms may
produce damaging hail and winds, as well as torrential downpours
and frequent lightning.

Outside of thunderstorms, warm and humid conditions will continue
to lead to heat index values between 95 and 100 degrees.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday and Friday...
  Limited Thunderstorm Risk.
Saturday...
  Limited Flooding Risk.
  Limited Thunderstorm Risk.
Sunday through Tuesday...
  Limited Thunderstorm Risk.

DISCUSSION...

.SPOTTER INFORMATION STATEMENT...

  Spotter reports would be greatly appreciated.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east northeast around 20 mph this afternoon, then
  storm motion increasing to east at 30 to 40 mph this evening.

LMZ740>745-061945-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
244 PM CDT Wed Jul 5 2023

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Hail Risk...up to quarter size
     Limited Thunderstorm Wind Gust Risk...up to 55 knots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday through Tuesday...
  Limited Thunderstorm Risk.

Borchardt

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jul 5, 1:51 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
151 PM CDT Wed Jul 5 2023

ILZ006-013-103>108-051930-
Lake IL-Eastern Will IL-Southern Cook IL-DuPage IL-Northern Cook IL-
Southern Will IL-Central Cook IL-Northern Will IL-
151 PM CDT Wed Jul 5 2023

...Strong thunderstorms will impact portions of southeastern Lake,
Will, eastern DuPage and Cook Counties through 230 PM CDT...

At 150 PM CDT, Doppler radar was tracking isolated strong
thunderstorms along a line extending from Northbrook to near Willow
Springs to near Elwood. Movement was northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chicago, Joliet, Naperville, Cicero, Arlington Heights, Evanston,
Schaumburg, Bolingbrook, Palatine, Skokie, Des Plaines, Orland Park,
Tinley Park, Oak Lawn, Berwyn, Mount Prospect, Wheaton, Oak Park,
Downers Grove and Glenview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4211 8773 4208 8768 4194 8763 4130 8776
      4129 8801 4121 8801 4120 8824 4129 8825
      4227 8799 4227 8783
TIME...MOT...LOC 1850Z 234DEG 9KT 4213 8783 4168 8791 4137 8805

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Petr
Local storm report, Jul 5, 2:37 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
237 PM CDT Wed Jul 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     Tstm Wnd Gst     Midway 3 SW             41.74N 87.78W
07/05/2023  M55 MPH          Cook               IL   CO-OP Observer

&&

- Izzi
Local storm report, Jul 5, 2:40 PM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
240 PM CDT Wed Jul 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     Tstm Wnd Gst     Midway Airport          41.79N 87.75W
07/05/2023  M50 MPH          Cook               IL   ASOS

&&

- Izzi
Special weather statement, Jul 5, 2:41 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
241 PM CDT Wed Jul 5 2023

ILZ103>108-INZ001-052015-
Eastern Will IL-Southern Cook IL-Northern Cook IL-Southern Will IL-
Central Cook IL-Northern Will IL-Lake IN-
241 PM CDT Wed Jul 5 2023

...Strong thunderstorms will impact portions of central Will, Cook
and northwestern Lake Counties through 315 PM CDT...

At 240 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Niles to Merrionette Park to near Manhattan.
Movement was northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chicago, Joliet, Cicero, Hammond, Gary, Arlington Heights, Evanston,
Palatine, Skokie, Des Plaines, Orland Park, Tinley Park, Oak Lawn,
Berwyn, Mount Prospect, Oak Park, Glenview, Buffalo Grove, Ohare
Airport and Wheeling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4130 8753 4129 8799 4136 8807 4169 8803
      4169 8796 4172 8791 4199 8792 4199 8800
      4215 8801 4215 8776 4206 8767 4185 8761
      4171 8753 4167 8747 4168 8743 4164 8743
      4163 8735
TIME...MOT...LOC 1940Z 230DEG 16KT 4203 8783 4169 8772 4142 8789

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Petr

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 2:50 PM CDTSevere Thunderstorm WarningLOTLake40 min
Jul 5, 3:32 PM CDTSpecial Weather StatementLOTLake28 min
Jul 5, 3:55 PM CDTSevere Thunderstorm WarningLOTLake35 min
Jul 5, 6:52 PM CDTSevere Thunderstorm Warning Considerable damage threatLOTLake38 min

Nearby

Beach Hazards Statements in Indiana, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.